Alert archive / Kansas / Red Flag Warnings in 2012

Red Flag Warning 8, NWS Goodland, KS

February 29, 20128 counties in Kansas; Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this red flag warning at Feb 29, 2012, 11:27 AM CST for 8 counties in Kansas; Hitchcock County, Red Willow County, Nebraska. It took effect at Feb 29, 2012, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 29, 2012, 11:27 AM CST (17:27 UTC)
In effect from
Feb 29, 2012, 12:00 PM CST
Expired
Feb 29, 2012, 4:52 PM CST
In force
5 hr
Issued by
NWS Goodland, KS

Counties Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WWUS83 KGLD 291727
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1027 AM MST WED FEB 29 2012

...RED FLAG CONDITIONS EXPECTED ACROSS EASTERN PORTIONS OF THE
AREA THROUGH LATE THIS AFTERNOON...

.THE COMBINATION OF LOW RELATIVE HUMIDITIES AND GUSTY WEST TO
NORTHWEST WINDS WILL CREATE EXTREME FIRE WEATHER CONDITIONS UNTIL
LATE THIS AFTERNOON. AT THAT TIME...THE WIND IS EXPECTED TO
DECREASE DRAMATICALLY.

KSZ002>004-014>016-028-029-NEZ080-081-010000-
/O.NEW.KGLD.FW.W.0008.120229T1800Z-120301T0000Z/
RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-LOGAN-GOVE-
HITCHCOCK-RED WILLOW-
1127 AM CST WED FEB 29 2012

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 002...003...
004...014...015...016...028...029...080 AND 081...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 6 PM CST THIS EVENING. 

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 002 RAWLINS...
  FIRE WEATHER ZONE 003 DECATUR...FIRE WEATHER ZONE 004 NORTON...FIRE
  WEATHER ZONE 014 THOMAS...FIRE WEATHER ZONE 015 SHERIDAN... FIRE
  WEATHER ZONE 016 GRAHAM...FIRE WEATHER ZONE 028 LOGAN AND FIRE
  WEATHER ZONE 029 GOVE. IN NEBRASKA...FIRE WEATHER ZONE 080
  HITCHCOCK AND FIRE WEATHER ZONE 081 RED WILLOW.

* WINDS...WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO
  BETWEEN 40 AND 45 MPH.

* RELATIVE HUMIDITY...WILL DROP TO BETWEEN 10 AND 15 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

BULLER
1 follow-up statement
489 
WWUS83 KGLD 292252
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MST WED FEB 29 2012

KSZ002>004-014>016-028-029-NEZ080-081-010000-
/O.CAN.KGLD.FW.W.0008.000000T0000Z-120301T0000Z/
RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-LOGAN-GOVE-
HITCHCOCK-RED WILLOW-
452 PM CST WED FEB 29 2012

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 002...003...004...014...015...
016...028...029...080 AND 081...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. 

THE WINDS HAVE DECREASED TO WELL BELOW RED FLAG CRITERIA.
THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

BULLER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Feb 29, 10:49 AM CST, 38 minutes earlier.

Area forecast discussion, Feb 29, 10:49 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
949 AM MST WED FEB 29 2012

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 240 AM MST WED FEB 29 2012

DRY CONDITIONS ARE EXPECTED TODAY THROUGH THURSDAY AS A RIDGE AND
SUBSIDENCE MOVE EAST OF THE ROCKIES AND INTO THE PLAINS. THE RIDGE
WILL SHIFT EAST THURSDAY AHEAD OF THE NEXT UPPER TROUGH. WINDS WILL
BE BREEZY TODAY BUT THE GRADIENT RELAXES THROUGH THE AFTERNOON.
RELATIVE HUMIDITY WILL DROP TO CRITICAL FIRE WEATHER LEVELS ACROSS
THE SOUTH TODAY BUT WINDS WILL ONLY BE MARGINAL. THEREFORE DO NOT
PLAN ANY FIRE WEATHER HIGHLIGHTS TODAY.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 240 AM MST WED FEB 29 2012

AN UPPER LEVEL TROUGH WILL MOVE INTO THE PLAINS THURSDAY NIGHT/FRIDAY.
AN ASSOCIATED COLD FRONT WILL MOVE SOUTH ACROSS THE FA THURSDAY
NIGHT. THE NAM/GFS BOTH INDICATE THAT MOST OF THE PRECIPITATION
WILL OCCUR WITH THE FRONT AS IT MOVES SOUTH ACROSS THE FA.
CONFIDENCE IS NOT HIGH THAT THERE WILL BE WIDESPREAD PRECIPITATION
BEHIND THE FRONT. FOR THIS REASON WILL CONTINUE THE SLIGHT
CHANCE/CHANCE POPS. GFS/NAM FORECAST SOUNDINGS SHOW A BRIEF 5-6
HOUR WINDOW OF SATURATION WHERE PRECIPITATION WILL REACH THE
SURFACE. BOTH POINT TO DECREASING RH AFTER 12Z FRIDAY. OVERALL
THIS IS A MINIMAL EVENT. SUBSIDENCE MOVES IN BY FRIDAY EVENING AND
CONTINUES THROUGH SATURDAY NIGHT WITH NO SIGNIFICANT WAVE COMING
THROUGH NORTHWEST FLOW.

FOR SUNDAY THROUGH TUESDAY...UPPER RIDGING WILL DOMINATE THE EARLY PART
OF THE LONG TERM PERIOD. TEMPERATURES WILL BE ABOVE NORMAL WITH
NO PRECIPITATION EXPECTED. THE NEXT SYSTEM WILL BE DROPPING OUT OF
THE NORTHERN ROCKIES TUESDAY AND WEDNESDAY BRINGING COOLER
TEMPERATURES AND PERHAPS A CHANCE OF PRECIPITATION LATE IN THE
PERIOD...THOUGH MODELS ARE IN POOR AGREEMENT WITH TIMING AND
AMOUNTS AT THIS POINT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 949 AM MST WED FEB 29 2012

RIDGING WILL BUILD IN TO THE AREA TODAY THROUGH TONIGHT AHEAD OF
AN APPROACHING SYSTEM THAT WILL MOVE THROUGH THE AREA THURSDAY
MORNING. VFR CONDITIONS CAN BE EXPECTED THROUGH THE PERIOD WITH
GUSTY WINDS FROM THE NORTHWEST EARLY THIS TAF PERIOD THEN
BECOMING LIGHT AFTER SUNSET. WINDS WILL BECOME GUSTY ONCE AGAIN
AFTER FRONTAL PASSAGE BUT CONFIDENCE ON TIMING IS LOW.
HENCE...HAVE LEFT GUSTS FOR THURSDAY MORNING OUT OF TAFS AT THIS
TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
KS...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM....FS/024
AVIATION...BAS
Hazardous weather outlook, Feb 29, 5:54 AM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
454 AM MST WED FEB 29 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
454 AM MST WED FEB 29 2012 /554 AM CST WED FEB 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF LIGHT SNOW LATE THURSDAY NIGHT ACROSS THE
TRI-STATE AREA. SOME VISIBILITY RESTRICTIONS AND SLICK ROADS ARE
POSSIBLE WITH THIS STORM AS IT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, Feb 29, 9:38 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
838 AM MST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     NON-TSTM WND GST 6 ESE GOVE              38.92N 100.40W
02/28/2012  M50.00 MPH       GOVE               KS   MESONET

0933 AM     NON-TSTM WND GST SEIBERT                 39.30N 102.87W
02/28/2012  M51.00 MPH       KIT CARSON         CO   MESONET

0940 AM     NON-TSTM WND GST 7 SW SHARON SPRINGS     38.82N 101.84W
02/28/2012  M51.00 MPH       WALLACE            KS   MESONET

0941 AM     NON-TSTM WND GST BURLINGTON              39.31N 102.27W
02/28/2012  M54.00 MPH       KIT CARSON         CO   ASOS

0945 AM     NON-TSTM WND GST 6 S BEECHER ISLAND      39.79N 102.11W
02/28/2012  M50.00 MPH       YUMA               CO   MESONET

            ESTIMATED TIME OF REPORT.

0955 AM     NON-TSTM WND GST FLAGLER                 39.29N 103.07W
02/28/2012  M50.00 MPH       KIT CARSON         CO   MESONET

0959 AM     NON-TSTM WND GST 9 SSE SHARON SPRINGS    38.77N 101.68W
02/28/2012  M52.00 MPH       WALLACE            KS   MESONET

1001 AM     NON-TSTM WND GST 5 W GOODLAND            39.35N 101.80W
02/28/2012  M51.00 MPH       SHERMAN            KS   MESONET

1011 AM     NON-TSTM WND GST 5 W GOODLAND            39.35N 101.80W
02/28/2012  M54.00 MPH       SHERMAN            KS   MESONET

1020 AM     NON-TSTM WND GST 10 SSE SHARON SPRINGS   38.76N 101.67W
02/28/2012  M59.00 MPH       WALLACE            KS   MESONET

1021 AM     NON-TSTM WND GST GOODLAND AIRPORT (ASOS) 39.38N 101.70W
02/28/2012  M53.00 MPH       SHERMAN            KS   ASOS

1021 AM     NON-TSTM WND GST 2 S WALLACE             38.88N 101.59W
02/28/2012  M51.00 MPH       WALLACE            KS   MESONET

            ESTIMATED TIME OF REPORT.

1031 AM     NON-TSTM WND GST 10 SSE SHARON SPRINGS   38.76N 101.68W
02/28/2012  M61.00 MPH       WALLACE            KS   MESONET

1031 AM     NON-TSTM WND GST 9 NNE KIT CARSON        38.88N 102.73W
02/28/2012  M51.00 MPH       CHEYENNE           CO   MESONET

1039 AM     NON-TSTM WND GST N OAKLEY                39.13N 100.85W
02/28/2012  M50.00 MPH       LOGAN              KS   AWOS

1040 AM     NON-TSTM WND GST BIRD CITY               39.75N 101.53W
02/28/2012  M52.00 MPH       CHEYENNE           KS   MESONET

            ESTIMATED TIME OF REPORT.

1044 AM     NON-TSTM WND GST BURLINGTON AIRPORT (ASO 39.24N 102.29W
02/28/2012  M55.00 MPH       KIT CARSON         CO   ASOS

1126 AM     NON-TSTM WND GST TRIBUNE AIRPORT (AWOS)  38.45N 101.74W
02/28/2012  M53.00 MPH       GREELEY            KS   AWOS

1127 AM     NON-TSTM WND GST ESE WINONA              39.06N 101.24W
02/28/2012  M55.00 MPH       LOGAN              KS   MESONET

1131 AM     NON-TSTM WND GST 12 NNE GOODLAND         39.51N 101.62W
02/28/2012  M51.00 MPH       SHERMAN            KS   MESONET

1226 PM     NON-TSTM WND GST OAKLEY AIRPORT (AWOS)   39.10N 100.81W
02/28/2012  M53.00 MPH       LOGAN              KS   AWOS

1247 PM     NON-TSTM WND GST FIRSTVIEW               38.82N 102.53W
02/28/2012  M52.00 MPH       CHEYENNE           CO   MESONET

1256 PM     NON-TSTM WND GST SEGUIN                  39.34N 100.60W
02/28/2012  M53.00 MPH       SHERIDAN           KS   MESONET

0218 PM     DUST STORM       10 S HILL CITY          39.22N 99.85W
02/28/2012                   GRAHAM             KS   TRAINED SPOTTER

            SPOTTER DRIVING BETWEEN WAKEENEY AND HILL CITY REPORTING
            VISIBILITY AS LOW AS 1 MILE IN BLOWING DUST.

0302 PM     NON-TSTM WND GST TRIBUNE AIRPORT (AWOS)  38.45N 101.74W
02/28/2012  M53.00 MPH       GREELEY            KS   AWOS

0351 PM     NON-TSTM WND GST 4 W GOODLAND            39.35N 101.78W
02/28/2012  M56.00 MPH       SHERMAN            KS   NWS EMPLOYEE

            WITH BLOWING DIRT

&&

DTHEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:02 PM CSTWind AdvisoryGLDDecatur, Gove, Graham, Greeley, Logan, Norton and 5 more2 hr

Nearby

Red Flag Warnings in Kansas, 2012Red Flag Warnings in Nebraska, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.